Toxicology Talks with Toxijawn
Author: Jean-Gabriel Coignet, MD, Emergency Medicine Resident PGY2
Faculty: Alexis Cates, DO, Medical Toxicology / Emergency Medicine Attending
Two young individuals check into the triage area of the Emergency Department with a chief complaint of “We feel very woozy.” They both look unsteady on their feet, and are immediately evaluated with a set of vital signs. The first patient, female, was found to have a heart rate of 40 bpm, and a blood pressure of 70/40. Her partner, male, was found to have a heart rate of 45 bpm and a blood pressure of 72/39. Both are sent back right away to individual rooms, where further history and examination can be performed.
Of note, both insist that they have no known medical problems, do not take any medications, and vehemently deny any drug use. Symptoms started while having afternoon tea with an acquaintance. The tea was of a well-known brand, and had come from a sealed package. It was sweetened with honey that had been brought back by their host from a recent trip to Nepal. The jar was previously unopened.
ECGs were performed on both patients, with one patient found to be in sinus bradycardia and the other in 1st degree AV block with bradycardia. The first patient was given 1 liter of intravenous isotonic crystalloid and remained stable with improving vital signs. The second patient remained symptomatic, bradycardic, and hypotensive following the administration of 2 liters of intravenous isotonic crystalloid, and was given atropine 1 mg intravenously. He improved clinically following this intervention.
Both patients had a full set of labs drawn, including an extended urine drug screen, with no abnormalities noted. What could have caused their sudden and potentially life-threatening symptoms? Was it the tea, or maybe the honey?
Learning point 1: Honey from Nepal and some areas of Turkey may contain grayanotoxin.
Grayanotoxin is a naturally occurring sodium channel toxin which enters the human food supply by honey made from the pollen and nectar of the plant family Ericaceae. Commonly, the genus rhododendron is implicated. Grayanotoxin poisoning, also known as “mad honey disease,” is a little known, but well-studied, cholinergic toxidrome resulting in sometimes life-threatening bradycardia, hypotension, and altered mental status. Occasionally, complete heart block and asystole are reported.
In the nineteenth century, grayanotoxin poisoning was reported in Europe and North America, and occasionally used in warfare. In lab studies, grayanotoxin was found to inhibit the initiation of action potentials of muscles by reducing the resting potential and increasing the critical firing level. This decrease in resting potential was associated with a reduction in effective membrane potential. This did not occur when sodium was removed from solution, which seems to indicate that the toxic membrane depolarization is due to the increased permeability of the membrane to sodium ions.
Learning point 2: Management of Mad Honey intoxication
-Most patients present with mild symptoms, including dizziness, weakness, excessive perspiration, hypersalivation, nausea, vomiting and paresthesia.
-The severity of symptoms are dose-dependent. For those coming in with more severe presentations or indications of cardiac impacts, supportive therapy may be required.
-Patients with cardiac complications were most often treated with atropine and isotonic crystalloid infusions with generally good improvement in their symptology.
-Most patients do not have long-term complications, and can be successfully discharged following recovery.
The Case Concluded/Final Thoughts.
Both patients recovered with supportive management and vital signs were within normal limits a few hours after onset. They were educated on the dangers of grayanotoxin, and advised to avoid them in the future considering the worrisome symptoms they initially presented with.
Exotic honey may contain a surprising amount of toxins from the plants surrounding the hive that may have been pollinated by the bees. Botulinum is a well known toxin, but there are several others from around the world, and “Mad Honey” is easily purchased online or as souvenirs during travel. A travel history and recent ingestion history is important to obtain as it may contain important clues as to possible intoxications.
1. Yaylaci S, Kocayigit I, Aydin E, Osken A, Genc AB, Cakar MA, Tamer A. Clinical and laboratory findings in mad honey poisoning: a single center experience. Niger J Clin Pract. 2014 Sep-Oct;17(5):589-93. doi: 10.4103/1119-3077.141424. PMID: 25244269.
2. Silici S, Atayoglu AT. Mad honey intoxication: A systematic review on the 1199 cases. Food Chem Toxicol. 2015 Dec;86:282-90. doi: 10.1016/j.fct.2015.10.018. Epub 2015 Nov 10. PMID: 26547022.
3. Seyama I; Effect of Grayanotoxin 1 on the electrical properties of rat skeletal muscle fibers; Jap J Physiol 20(4) 381 (1970)